Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 97, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2020, 6:08 PM CDT for Val Verde County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 6:08 PM CDT (23:08 UTC)
- Expired
- May 15, 2020, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3180 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
870
WUUS54 KEWX 152308
SVREWX
TXC465-160000-
/O.NEW.KEWX.SV.W.0097.200515T2308Z-200516T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
608 PM CDT Fri May 15 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Val Verde County in south central Texas...
* Until 700 PM CDT.
* At 607 PM CDT, a severe thunderstorm was located 8 miles southwest
of Shumla, or 11 miles southeast of Langtry, moving northeast at 35
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Comstock, Langtry, Amistad Acres, Seminole Canyon State Park,
Shumla, Box Canyon, Diablo East, Long Point, Governors Landing,
Devils Shores, Pafford Crossing, Pecos River Boat Ramp, Bakers
Crossing, 277 North Campground, Rough Canyon Recreation Area, Spur
406 Campground, Rock Quarry Campground, Salem Point, and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
If on or near Lake Amistad, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3018 10128 2954 10072 2946 10108 2947 10115
2952 10117 2953 10126 2963 10127 2958 10131
2965 10130 2965 10136 2975 10142 2977 10140
2975 10144 2979 10147 2976 10154 2981 10154
2977 10158 2977 10170
TIME...MOT...LOC 2307Z 239DEG 30KT 2967 10146
HAIL...0.88IN
WIND...70MPH
$$
BF1 follow-up statement
162
WWUS54 KEWX 152329
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Fri May 15 2020
TXC465-160000-
/O.CON.KEWX.SV.W.0097.000000T0000Z-200516T0000Z/
Val Verde TX-
629 PM CDT Fri May 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL VAL VERDE COUNTY...
At 629 PM CDT, a severe thunderstorm was located near Seminole Canyon
State Park, or 8 miles northwest of Comstock, moving northeast at 35
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Comstock, Amistad Acres, Seminole Canyon State Park, Shumla, Box
Canyon, Diablo East, Long Point, Governors Landing, Devils Shores,
Pafford Crossing, Pecos River Boat Ramp, Bakers Crossing, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point, and Devils River State Nat Area Big
Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near Lake Amistad, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3018 10128 2954 10072 2946 10108 2947 10115
2952 10117 2953 10126 2963 10127 2958 10131
2965 10130 2965 10136 2975 10142 2977 10140
2975 10144 2979 10147 2990 10157
TIME...MOT...LOC 2329Z 239DEG 30KT 2977 10128
HAIL...1.00IN
WIND...70MPH
$$
BFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:02 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 15, 3:02 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 302 PM CDT Fri May 15 2020 .SHORT TERM (Tonight through Saturday Night)... Summary: Primary forecast concern has shifted over time from flash flooding to large hail (mainly Rio Grande area) and damaging winds as convective allowing models continue to indicate progressive storm motions with cold-pool dominant, linear storm structures likely to impact much of south-central TX this evening and overnight. While flash flooding remains possible, the storms should be quick moving for the most part, reducing the chance for excessive rainfall. Storms will likely develop and move into the Rio Grande Plains in the 4-7pm time frame, reaching the I-35 corridor between 11pm-3am. Storms are expected to be mainly east and south of the forecast area by 4-5am. Details: Visible satellite imagery early this afternoon indicates a gradual scattering of the low level cloud field. Temperatures are mainly in the 80s for most with very moist dew points of 67-75. A few spots should reach the low 90s this afternoon south and west. Some weak early afternoon echoes have developed across the southern Edwards Plateau this afternoon which was well forecast by the 16Z HRRR. Some storms had also been having trouble sustaining updrafts well out west over the Trans-Pecos region but have become more robust as of 19Z. A relatively stout shortwave trough axis was analyzed near El Paso and this will provide the bulk of the large-scale ascent as PVA continues to push to the west. The sub-tropical jet left exit region will also provide diffluence aloft this evening and tonight. Development of a large MCS is likely this evening and overnight. A few convective allowing models continue to hint at the chance for isolated showers and storms well ahead of the main show over our eastern counties later today. Showers and storms have developed along a remnant boundary over the Houston area, and this activity/it's outflow will propagate westward over the next couple of hours perhaps allowing this development to occur. Mid-level lapse rates are very steep, already 8+ C/km out west and growing. Very unstable air with MUCAPE north of 4000 J/kg is available, perhaps even more than 5000 J/kg. However, deep layer shear will be weak through the duration of the event, generally in the 20-25 kt range. Thus, cold-pool dominant convective organization will prevail as storms grow upscale. Early on, the threat for large to very large hail near the Rio Grande will exist, however this will gradually become a damaging wind event as the evening progresses. Overall agreement between the CAMs is pretty good in regards to hazard timing, with the slowest solution coming from the TTU-WRF and NAMNest still indicating much of the main activity will be off to the east by 4-5AM. However, TTU-WRF is also the most robust at developing additional storms in an east-west orientation along and south of the I-10/US-90 corridor during the morning hours. If this were to verify, these areas would be more susceptible to the isolated higher totals approaching 5" and thus an elevated flash flood risk will exist if this occurs. Portions of Karnes, Gonzales, Dewitt and Lavaca Counties would be especially at risk where heavy rain fell on Tuesday and antecedent soil moisture conditions are high. The rGEM and a couple of GEFS members are also hinting at this possibility, so I believe it bears mentioning and keeping in mind, however the ensemble signal for higher rainfall totals is much more robust just to our east. Otherwise, given the progressive nature of the MCS rainfall totals are expected to be in the 1-3" range for most and only isolated flash flood impacts would result. A few lingering showers and storms are possible over the east half of the region tomorrow, but coverage is expected to be isolated at best. Sunshine is expected west with highs in the low 90s. Sun will eventually poke through over the east as well and with southeasterly flow returning this will allow temperatures to top out near 80 despite the AM convection. The mid-level tough will close off but is expected to gradually drift northeastward, keeping precipitation chances low to nil as we head into Saturday evening. && .LONG TERM (Sunday through Friday)... An upper level low will be located over northeast Texas by early Sunday morning. Behind this low, our region will be left in fairly weak northwest flow aloft. The models don't always handle northwest flow aloft very well and we will continue to keep a chance for showers and storms in the forecast for the Hill Country and areas along/east of the I-35/I-37 corridors. If anything, we could see a little better coverage of showers and storms in the afternoon hours and may need to increase rain chances slightly in subsequent forecasts. Any activity that did manage to develop should weaken quickly with the loss of daytime heating. As we head into the early portion of the upcoming week, an upper level ridge will build over northern Mexico into western Texas. We will see a drying trend across our region with temperatures remaining close to climatological normals through Monday. The mid and upper level ridge will expand eastward across Texas through the mid to late portion of next week, resulting in a warm and dry forecast for south central Texas. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 82 68 86 66 / 90 50 10 20 10 Austin Bergstrom Intl Airport 68 81 67 86 65 / 100 50 10 20 10 New Braunfels Muni Airport 67 81 67 86 66 / 100 40 10 20 10 Burnet Muni Airport 66 81 65 84 63 / 80 40 10 20 - Del Rio Intl Airport 67 92 70 93 71 / 80 10 - - - Georgetown Muni Airport 68 82 66 84 64 / 80 40 20 20 10 Hondo Muni Airport 66 85 68 91 68 / 70 20 - 10 - San Marcos Muni Airport 66 81 66 86 65 / 100 40 10 20 10 La Grange - Fayette Regional 70 80 69 85 67 / 80 50 20 30 10 San Antonio Intl Airport 68 83 69 88 68 / 90 30 - 20 - Stinson Muni Airport 69 84 69 89 69 / 90 30 - 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...KCW Long-Term...Platt Decision Support...EWilliams
Hazardous weather outlook, May 15, 1:16 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 116 PM CDT Fri May 15 2020 TXZ171>173-183>194-202>209-217>225-228-161830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 116 PM CDT Fri May 15 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. There is an enhanced risk for severe storms this afternoon through late tonight across much of South Central Texas. The greatest threat for large hail will be across the Rio Grande Plains and Western Hill Country. Damaging wind threat is in place for all of South Central Texas. In addition to the severe risk, there is a chance for locally heavy rainfall and flash flooding. 1 to 3 inches of rainfall is possible with isolated amounts up to 5 inches which could lead to flash flooding impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:21 PM CDT | Special Weather Statement | EWX | Val Verde | 39 min |
| May 15, 6:40 PM CDT | Special Weather Statement | EWX | Lee | 35 min |
| May 15, 6:54 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.